Evidence map›Paper›PMID 7619332›Full record

ReviewDrug safety1995

Hyponatraemia and the syndrome of inappropriate antidiuretic hormone secretion (SIADH) induced by psychotropic drugs.

O Spigset, K Hedenmalm

Abstract readReview
PubMed Publisher
In one paragraph

Review in Drug safety, 1995. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 27 papers, 2 of them syntheses that pooled it.

0numbers the graph read from it
0cells of the map it votes in
27citing papers in PubMed, 2 pooled it
7.1field-weighted citation impact, top 3% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

27 citing papers in PubMed, 2 syntheses or guidelines pooled it, 118 citations in OpenAlex.

  1. Pooled it
  2. Pooled it
  3. Review
  4. Article
  5. Article
  6. Psychotropic drug-induced hyponatremia: results from a drug surveillance program-an update.Journal of neural transmission (Vienna, Austria : 1996) · 2021
    Article
  7. Article
  8. Article
  9. Review
  10. Review
  11. Clinical aspects of changes in water and sodium homeostasis in the elderly.Reviews in endocrine & metabolic disorders · 2017
    Review
  12. Article
  13. Zolpidem induced hyponatremia: a case report.Journal of clinical and diagnostic research : JCDR · 2014
    Article
  14. Article
  15. Article
  16. Psychiatric diseases: Need for an increased awareness among the anesthesiologists.Journal of anaesthesiology, clinical pharmacology · 2011
    Article
  17. Article
  18. Article
  19. Article
  20. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

2 authors.

O SpigsetDivision of Clinical Pharmacology, Norrland University Hospital, Umeå, Sweden.
K Hedenmalm

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

The use of psychotropic drugs has been associated with the syndrome of inappropriate antidiuretic hormone secretion (SIADH) in a number of case reports. SIADH is characterised by the sustained release of antidiuretic hormone (ADH) from the posterior pituitary. The patients have a reduced ability to excrete diluted urine, ingested fluid is retained, and the extracellular fluid expands and becomes hypo-osmolar. The cardinal signs are hyponatraemia, serum hypoosmolality and a less than maximally diluted urine. Common symptoms include weakness, lethargy, headache, anorexia and weight gain. These symptoms may be followed by confusion, convulsions, coma and death. The early symptoms are vague and nonspecific, and they may even mimic the symptoms of the psychiatric disorder itself. For antidepressants, the risk of SIADH seems to be highest during the first weeks of treatment. For antipsychotics, the risk seems to be more spread out in time. The causative role of the drug may sometimes be difficult to estimate, as even drug-free psychiatric patients, mostly those with schizophrenia, develop SIADH on the basis of psychogenic polydipsia. Smoking is another factor associated with the development of SIADH, and the risk may also increase with age. The acute treatment of SIADH induced by a psychotropic drug includes discontinuation of the drug as well as restriction of fluid intake. In cases with significant clinical symptoms, infusion of sodium chloride is recommended. After the acute management, it is useful to evaluate the causative role of the drug by performing a water loading test and/or drug rechallenge. If continued treatment with an antidepressant or antipsychotic is indicated, a drug with a different pharmacological profile should be chosen, and the serum sodium levels should be monitored closely. If treatment with the drug that caused SIADH must be continued, concomitant treatment with demeclocycline may reduce the tendency of hyponatraemia.

Indexed as

HumansHyponatremiaInappropriate ADH SyndromePsychotropic DrugsRisk FactorsPsychotropic Drugs

Identifiers

PMID7619332
OpenAlexW2052217370

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.